Colorado, 2022Debris Flow in Colorado, August 16, 2022
August 16, 2022 · NWS GJT · 1 event in 1 county or zone
Deep subtropical moisture lingered over the Four Corners region. This resulted in another round of diurnally driven showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep subtropical moisture lingered over the Four Corners region. This resulted in another round of diurnally driven showers and thunderstorms. Storms were slow moving and produced heavy rain. Localized debris flows occurred in San Miguel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 10:38 AM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 16, 10:38 AM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Tue Aug 16 2022
.SHORT TERM...(Today through Wednesday)
Issued at 419 AM MDT Tue Aug 16 2022
An unusual flow pattern has settled over the area in the past 24
hours which featured high pressure over the Texas Panhandle and
a ridge of high pressure with its own center over southern Idaho.
Between the two highs a shallow area of low pressure was centered
over Page with a trough extending northeastward over the forecast
area. As a result, lingering nocturnal showers south of Price
were moving to the southwest while another area of showers over
the San Juan Mountains was moving to the northeast. On the
mesoscale, an MCV was spinning over the Blanding area, though the
showers generated by this feature were diminishing rapidly early
this morning.
Given the flow around the previously described features, drier air
will persist over the northernmost portion of the forecast area,
while deep subtropical moisture lingers over the central and
southern zones. As a result, the northern tier zones can expect
mainly dry weather with just isolated storms over the higher
elevations. Along and south of the I-70 corridor enough
instability exists to sustain showers during the early morning,
though chances for showers and thunderstorms will rise rapidly
later in the morning as areas of clearing destabilize with rising
temperatures. MUCAPE indicated to climb to near 1000 J/kg across
the south during the afternoon driven by PWAT levels near 1.2" and
elevated surface dew points leaving little doubt that the southern
and central mountains will see numerous showers and thunderstorms
with some storms moving out of adjacent lower elevations. Steering
flow remains light, and given the amount of moisture available
over the Four Corners region its reasonable to expect a handful of
storms to produce excessive rainfall. However, CAMS and
operational model runs continued to suggest the greatest
concentration of heavy rain producing cells will be east of the
Continental Divide. To the north, enough moisture remains to
potentially create problems over the Grizzly Creek burn scar,
however models not all that bullish with QPF over the area.
Therefore, for those reasons have opted not to issue a Flood Watch
with this package.
The high to the northwest builds to the east tonight into
Wednesday while little change is indicated to the south and
east. As result, the drying across the north will spread to the
I-70 corridor while deep subtropical moisture lingers over the
south. Therefore, expect showers and thunderstorms to linger
through the night, much like this morning, mainly across the San
Juans and southernmost zones. Since the airmass will remain juicy
across the south expect another round of numerous shower and
thunderstorm activity. Given largely unchanged conditions in the
south no reason to expect the threat of excessive rainfall will
diminish, though drying should reach the Glenwood Springs area
reducing the threat of mud and debris slides.
Drying across the north is expected to cause temperatures to
rebound there today and Wednesday. In contrast, clouds and showers
should keep highs below normal for the remainder of the forecast
area.
.LONG TERM...(Wednesday night through Monday)
Issued at 419 AM MDT Tue Aug 16 2022
The center of the high pressure ridge will be centered over northern
Utah on Thursday, driving drier northerly flow across much of
western Colorado and keeping the deeper monsoonal moisture at bay
south of our border in Arizona and New Mexico. PWAT will be near an
inch across the Four Corners, but much lower across central and
northern areas of the CWA where PWAT anomalies will be on the order
of 60 to 90 percent of normal (equates to 0.5 to 0.7 inches). Having
said that, more of a downturn is anticipated Thursday afternoon but
storms will still develop in the afternoon, favoring southeast Utah
and southwest Colorado high terrain with some drift into lower
valleys late in the day.
A shortwave trough crashing into the ridge and tracking across
northern California and Nevada will become more of a player for late
this week into the coming weekend. A more robust low pressure trough
will move into the PacNW, helping to nudge the high pressure ridge
eastward to allow for a more favorable return of monsoonal moisture
from the south, in addition, allowing this leading shortwave trough
to become trapped underneath the ridge between a high pressure
circulation setting up over the California coast and a low pressure
system over the upper Midwest and northern Great Lakes region. This
will lead to a more active period of storm activity Friday through
the weekend as this embedded shortwave trough drives itself
southward across the CWA. Friday and Saturday look to be the most
active days with this added energy and forcing. PWAT anomalies will
also increase Friday through Sunday in the 180 to almost 250 percent
of normal range. Expect heavy rain with any storm activity and
heightened potential for flash flooding in some areas as we've seen
with these deep moisture surges and the added benefit of a
disturbance to act on the moisture. The presence of this robust
shortwave may also lead to overnight convection. Models are in
relatively good agreement on this until next Monday. The GFS wants
to dry things out while the ECMWF keeps the weather fairly unsettled
and stormy through early next week as this embedded shortwave trough
remains trapped under the ridge and exerts its influence with daily
convection. Either way, temperatures look to be a few degrees above
normal Thursday but drop to below normal levels Friday through the
weekend with the increasing moisture and storm activity.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1133 AM MDT Tue Aug 16 2022
Expect lingering low level moisture to impact ASE and EGE in the
form of low cigs near MVFR / ILS breakpoints. Meanwhile,
lingering moisture will fuel another round of showers and
thunderstorms bringing the likelihood of some activity moving over
all TAF sites except KVEL and KHDN this afternoon and evening.
There's a good chance that cells could drive visibility into the
MVFR range. There's little to suggest that overnight storms won't
occur again tonight at TAF sites along and south of the I-70
corridor.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Aug 16, 2:30 AM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Tue Aug 16 2022
COZ001>014-017>023-UTZ022>025-027>029-170930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Tue Aug 16 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms will form over the higher terrain from late morning
through early afternoon and drift over valley floors by evening.
Heavy rainfall, gusty outflow winds, and frequent lightning will
remain the greatest threat with these storms. Nocturnal showers
are most probable across west-central and southwest Colorado.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Expect chances for storms each afternoon through the week. There
is a potential for localized flooding, especially over steep
terrain, burn scars, and saturated soils.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Aug 16, 10:27 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1127 AM MDT TUE AUG 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 11 W GLADE PARK 39.00N 108.93W
08/16/2022 M0.86 INCH MESA CO PUBLIC
24 HOUR RAINFALL.
&&Local storm report, Aug 16, 11:24 AM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1224 PM MDT TUE AUG 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 ESE MOAB 38.54N 109.49W
08/16/2022 M0.52 INCH GRAND UT TRAINED SPOTTER
24 HOUR RAINFALL.
&&Debris Flow, San Miguel
- When
- August 16, 2:00 PM MST
- Where
- San Miguel County, 2.03 mi E of (Tex)telluride Arpt to 2.04 mi E of (Tex)telluride Arpt
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 37.949, -107.883
Four mudslides obstructed part of Colorado Highway 145 near Keystone Hill outside Telluride as a result of heavy rain from thunderstorms.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 16 to 18, 20228 deaths · 7 events
- Heat in Arizona, August 16, 20222 deaths · 1 event
- Heat in Arkansas, August 16, 20221 death · 1 event
- Flash Flooding in New Mexico, August 16, 2022$515,000 · 9 events
- Flash Flood and Flooding in Texas, August 16 to 17, 2022$200,000 · 3 events
- Hail and Damaging Winds in Mississippi, August 16, 2022$118,000 · 1.25 in hail · 5 events
- Flash Flood and Damaging Winds in California, August 16, 2022$75,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in California, August 16 to 18, 2022$23,000 · 55 kt wind · 6 events
- Heat in California, August 16 to 20, 202221 events
- Damaging Winds in New York, August 16, 2022$21,000 · 51 kt wind · 3 events
- Lightning Strikes in Florida, August 16, 2022$20,000 · 2 events
- Dense Fog in Illinois, August 16 to 17, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039728.